Skip to content

    Announcements

    Attention All WebMD Community Members:

    These message boards are closed to posting. Please head on over to our new WebMD Message Boards to check out and participate in the great conversations taking place: https://messageboards.webmd.com/

    Your new WebMD Message Boards are now open!

    Making the move is as easy as 1-2-3.

    1. Head over to this page: https://messageboards.webmd.com/living-healthy/f/womens-health/

    2. Choose the tag from the drop-down menu that clicks most with you (and add it to any posts you create so others can easily find and sort through posts)

    3. Start posting

    Have questions? Email us anytime at [email protected]

    Includes Expert Content
    scared about periods every 2 weeks as a 49.9 year old
    avatar
    An_244713 posted:
    hello womens health,

    i am 49.9 years ols and since feb, 2012 i have been having a period every 2 weeks,and yes some stress and i not over weight or have any health problems.they are a 5 day moderate bleeding, but i am a little concerened because before feb they were every 21 days
     
    avatar
    Jane Harrison Hohner, RN, RNP responded:
    Dear Anon: Given your age you are probably in the perimenopause (4-5 years transition into actual menopause). The average age for menopause in the US is about 51 years of age.

    One of the hallmarks of perimenopause is marked cycle changes. Cycles tend to shorten up then, as menopause approaches, cycles lengthen out and begin to skip. In addition to this general pattern most women begin to miss ovulations due to aging ovaries.

    As you have probably read on our Board, in a normal cycle, estrogen is produced all month. Estrogen is responsible for building up the lining of your uterus so you have something to shed each month. In a normal cycle, progesterone production increases following ovulation. Progesterone "stabilizes" the uterine lining in preparation for a possible implantation of a new pregnancy. If you are not pregnant that month the levels of estrogen and progesterone fall, triggering the release of the uterine lining—your period.

    So, if you do not ovulate, the estrogen build up of the lining continues, but without the usual ovulation associated progesterone. Thus, the hormone levels don't decline, and the lining stays up inside the uterus—your missed/late period. Alternatively the lining can begin to shed under its own weight producing prolonged or erratic bleeding.

    Despite the fact that this is probably a part of perimenopause, it has now been three months of two flows a month. I would really urge you to see a GYN or even your local family planning clinic for an evaluation. If there is a very thickened lining it can be a place where precancerous cells can develop.

    Yours,
    Jane
     
    avatar
    susan19809 replied to Jane Harrison Hohner, RN, RNP's response:
    I'm a 50 year old woman with the same problem. I suspected that perimenopause was the problem. I went off birth control pills about a year ago, because I have migraines, but only 4 0r 5 per year. Do you think going back on the pill would regulate my period during this perimenopausal phase?
     
    avatar
    Jane Harrison Hohner, RN, RNP replied to susan19809's response:
    Dear susan: Thanks for your input. Yes, birth control pills (BCPs) have become one of the most common ways to manage both the erratic bleeding of perimenopause, and the tendency to develop an overly thickened uterine lining at this time. Non-smoking women can usually take a low dose BCP until actual menopause (eg age 50-52). The amount of estrogen in a low dose BCP is about five times what is used for menopausal hormone therapy. Thus hot flashes/night sweats are eliminated as well.

    Having said all that, you have the specific history of migraine headaches. Some GYNs are concerned about using BCPs in women with migraines--especially severe migraines or those with neurologic symptoms. If this is a concern in your case you might want to get a consult with a neurologist. They can evaluate any additional risks in your health history and make a recommendation. Back in the early 1970's there was only one 20 microgram BCP (Loestrin 1.0/20) and its primary use was touted to be for women with migraines. Now there are multiple types of 20 microgram BCPs and we are using them for anyone, and everyone.

    Yours,
    Jane
     
    avatar
    An_267854 responded:
    I did that for 3 or 4 years.then it is once a year.i be glad when it quits.wont miss it.


    Helpful Tips

    Be the first to post a Tip!

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.